Alert archive / Illinois / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 79, NWS Lincoln, IL

June 5, 2005Coles County, Illinois

NWS Lincoln, IL issued this severe thunderstorm warning at Jun 5, 2005, 1:47 PM CDT for Coles County, Illinois. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 5, 2005, 1:47 PM CDT (18:47 UTC)
Expired
Jun 5, 2005, 2:30 PM CDT
In force
43 min
Issued by
NWS Lincoln, IL
Area
Counties, with a storm outline in the text

County Coles County, IL

The radar

The Lincoln radar (KILX), 117 km from the middle of the area, began a volume at 18:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 5, 1:45 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 6.8 hours before the alert went out and 75 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2005-06-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 17 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2005-06-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 203 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
17 J/kg
Mixed-layer CIN
-354 J/kg
Mixed-layer LCL
1275 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
203 m²/s²
0-3 km storm-relative helicity
172 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KILX 051847
SVRILX
ILC029-051930-
/O.NEW.KILX.SV.W.0079.050605T1847Z-050605T1930Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LINCOLN IL
147 PM CDT SUN JUN 5 2005

THE NATIONAL WEATHER SERVICE IN LINCOLN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  COLES COUNTY IN EAST CENTRAL ILLINOIS

* UNTIL 230 PM CDT

* AT 145 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  CHARLESTON...AND WAS MOVING NORTHEAST AT 25 MPH.

* LOCATIONS IMPACTED INCLUDE...
  CHARLESTON
  RARDIN
  ASHMORE
  OAKLAND

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING...BUT STAY AWAY FROM WINDOWS.

REPORT ANY SEVERE WEATHER OR DAMAGE TO YOUR LOCAL EMERGENCY
MANAGER...OR THE NEAREST LAW ENFORCEMENT AGENCY...FOR RELAY TO THE
NATIONAL WEATHER SERVICE.

LAT...LON 3951 8843 3941 8825 3951 8798 3967 8799
      3964 8823

$$

HARDIMAN
2 follow-up statements
000 
WWUS53 KILX 051905
SVSILX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LINCOLN IL
205 PM CDT SUN JUN 5 2005

ILC029-051930-
/O.CON.KILX.SV.W.0079.000000T0000Z-050605T1930Z/
COLES-
205 PM CDT SUN JUN 5 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 230 PM CDT FOR COLES
COUNTY...

AT 200 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL.
 THIS STORM WAS LOCATED NEAR RARDIN...OR ABOUT 9 MILES NORTH OF
CHARLESTON...MOVING NORTHEAST AT 25 MPH.

PEOPLE NEAR THESE LOCATIONS ARE STILL THREATENED...
  RARDIN.
  ASHMORE.
  OAKLAND.

REPORT ANY SEVERE WEATHER OR DAMAGE TO YOUR LOCAL EMERGENCY
MANAGER...OR THE NEAREST LAW ENFORCEMENT AGENCY...FOR RELAY TO THE
NATIONAL WEATHER SERVICE.

LAT...LON 3951 8843 3941 8825 3951 8798 3967 8799
      3964 8827

$$

HARDIMAN
000 
WWUS53 KILX 051929
SVSILX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LINCOLN IL
229 PM CDT SUN JUN 5 2005

ILC029-051939-
/O.EXP.KILX.SV.W.0079.000000T0000Z-050605T1930Z/
COLES-
229 PM CDT SUN JUN 5 2005

...THE SEVERE THUNDERSTORM WARNING FOR COLES COUNTY EXPIRES AT 230 PM
CDT...

AT 224 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT
THE THUNDERSTORM THAT HAD PROMPTED THE WARNING HAD MOVED OUT OF THE
AREA...THUS THE WARNING HAS BEEN ALLOWED TO EXPIRE.

REPORT ANY SEVERE WEATHER OR DAMAGE TO YOUR LOCAL EMERGENCY 
MANAGER...OR THE NEAREST LAW ENFORCEMENT AGENCY...FOR RELAY TO THE 
NATIONAL WEATHER SERVICE.

LAT...LON 3951 8843 3941 8825 3951 8798 3967 8799
      3964 8827

$$

HARDIMAN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 5, 10:37 AM CDT, 3 hours 10 minutes earlier.

Area forecast discussion, Jun 5, 10:37 AM CDT, 3 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LINCOLN IL
1037 AM CDT SUN JUN 5 2005

.DISCUSSION...

MORNING UPPER AIR ANALYSES INDICATED S/W TROF MOVING INTO WESTERN
IA/MO AREA... WITH RATHER SIGNIFICANT MID-LEVEL PUNCH OF DRY AIR
JUST BEHIND IT... WHICH SHOWS UP NICELY ON WV SAT LOOP THIS A.M.
SFC MESOANALYSIS INDICATES WEAK COLD FRONT... ALMOST CO-LOCATED WITH
MID-LEVEL DRY AIR... MOVING INTO NORTHWESTERN MISSOURI... ALSO
RATHER WELL DEPICTED BY VIS SATELLITE.  SFC OBS/SLP FIELDS ALSO
INDICATE A PRE-FRONTAL TROF AND SFC CONFLUENCE ZONE ROUGHLY ALONG
THE MISSISSIPPI RIVER THROUGH IA AND MO... WITH KLSX 88D INDICATING
TWO DISTINCT THIN LINES.... ONE WEST OF MISSOURI (POSSIBLY
PREFRONTAL TROF AXIS?) AND ANOTHER JUST CROSSING THE RIVER EAST OF
DESOTO... POSSIBLY A LEFT OVER OUTFLOW BOUNDARY FROM OVERNIGHT/EARLY
MORNING CONVECTION IN MO.  A FEW SHOWERS ARE TRYING TO SPARK UP...
PERHAPS ALONG THE INTERSECTION OF THESE TWO FEATURES... JUST SOUTH
OF BEARDSTOWN.  PERHAPS THE SLIGHTEST HINT OF AN MCV INVOF STL AS
WELL... WILL BEAR WATCHING FOR LATER TODAY.

MAIN FORECAST PROBLEM OF THE DAY IS OF COURSE RISK OF SVR DEEP
CONVECTION... BUT AS IS ALWAYS THE CASE... THERE ARE SOME LIMITING
FACTORS IN PLACE TODAY.  REGIONAL SFC ANALYSIS INDICATES THAT THE
MAIN LOW LEVEL THERMAL/MOIST AXIS HAS SHIFTED EAST OF THE AREA INTO
INDIANA AND MICHIGAN AS SFC HIGH OFF THE SOUTHEASTERN US HAS SHIFTED
EASTWARD.

MAY SEE AN INITIAL ROUND OF SHOWERS/T-STORMS EARLY ON AS PREFRONTAL
TROF MOVES THROUGH... CONCERN FOR LATER IN THE AFTERNOON IS THAT MID
LEVEL DRY AIR MAY OUTRUN SFC FRONT... WHICH IS RATHER WEAK TO BEGIN
WITH... AND RESULT IN LESS CHANCE OF CONVECTION ALONG IT LATER
TODAY... ESPECIALLY EAST.  FIGURE THE BEST THREAT WILL BE EAST OF
I-55... PERHAPS QUITE A BIT EAST... WITH PREFRONTAL TROF ACTING AS
THE PRIMARY LOW LEVEL FOCUS.

SHEAR PARAMS INDICATE 30-35 KT BULK 0-6KM SHEAR... MOSTLY
UNIDIRECTIONAL... BUT WITH 15-20 KTS OF LOW LEVEL (0-1KM) SHEAR AS
WELL.  PRIMARY THREAT WOULD LIKELY BE DAMAGING WINDS FROM MOMENTUM
XFER... ESPECIALLY CONSIDERING ENVIRONMENTAL FLOW IS RATHER STRONG
TO BEGIN WITH (EXPECTING GUSTS 25-30 MPH JUST WITH MIXING TODAY).
LESS OF A RISK OF LARGE HAIL CONSIDERING HAIL GROWTH ZONE LAPSE
RATES ARENT PARTICULARLY HIGH.

WILL UPDATE THE ZFP TO BUMP TEMPS UP A BIT AS MANY LOCATIONS ARE
ALREADY IN THE LOWER 80S... WILL DROP POPS TO 30S IN THE EAST FOR
THIS AFTERNOON AS BETTER CHANCES FOR PRECIP WILL HAVE SHIFTED EAST
BY THEN... HOWEVER... WILL KEEP 40S EAST FOR THE MORNING/EARLY
AFTERNOON HOURS.

SPECIAL RELEASE SOUNDINGS...
AN 18Z RAOB WILL BE RELEASED HERE AT ILX.

LATEST TRENDS AT PRESS TIME SHOWING CONVECTIVE SHOWERS NOW
INCREASING IN EASTERN CWA... WILL BE MONITORING CLOSELY.

&&

.PREV DISCUSSION...
VERY FEW SPORADIC RETURNS LEFT IN CWA ON RADAR.  HOWEVER...OUTFLOW
BOUNDARY ALREADY EAST OF I-55 FROM THE SHOWERS AND THUNDERSTORMS IN
THE OVERNIGHT HOURS.  STILL A GOOD AMOUNT OF LIGHTNING NW OF STL
MOVING TO THE NE.  ANOTHER BATCH OF STORMS MOVING OUT OVER LAKE
MICHIGAN.  FORECAST CONCERNS ARE THE PRECIP IN THE MORNING...AND
WHERE CONVECTION WILL RESTART THIS AFTERNOON...IF ANYWHERE.

SHORT TERM...TODAY THROUGH TONIGHT...MAIN UPPER LEVEL LOW STILL
OUT OVER THE NRN PLAINS...AND ENERGY ASSOCIATED WITH THIS WEAKENING
AS IT STRETCHES OUT A BIT TO THE NORTH AND WEST OF FA.  DPTS SHOULD
REBOUND NICELY ON THE BACKSIDE OF THE CONVECTION TODAY. CLOUDS
AROUND WHATS LEFT OF THE THUNDERSTORMS ALREADY DISSIPATING.  THINK
THAT THE DAY WILL BE ABLE TO WARM UP A BIT...THOUGH VERY LITTLE
HEATING WILL BE NECESSARY TO BREAK THROUGH ANY INVERSION THAT SETS
UP THIS MORNING.  AS A RESULT...WINDS SHOULD MIX DOWN FROM MIDLEVELS
WITH GUSTS IN EXCESS OF 35 KTS THIS AFTERNOON. H85 TEMPS AROUND 20C+
WILL MAKE THE 90S POSSIBLE AGAIN TODAY.  HOWEVER...REMNANTS OF THE
SHORTWAVE MOVING ACROSS THE AREA THIS AFTERNOON...OR ANY REMAINS OF
AN OUTFLOW BOUNDARY WILL BE NECESSARY TO PROVIDE SOME FORCING FOR
THE THUNDERSTORMS TO REFIRE THIS AFTERNOON.  THE 4KM WRF KEPT ILX
CWA DRY THROUGH 22Z AT TIME OF ZONE ISSUANCE...THOUGH SWODY1 ALSO
MENTIONS THE LOW LEVEL CONFLUENCE ALONG AN AXIS THAT SWEEPS THROUGH
THE ERN PORTIONS OF THE FA. KEPT CHANCES IN FOR THE AFTERNOON...NOT
ONLY FOR THE FACT THAT WE REMAIN IN A SLIGHT RISK...BUT THERE ARE
TOO MANY INGREDIENTS IN PLACE TO RULE IT OUT...AND FOR ISC PURPOSES
AS WELL.

LONG TERM...MONDAY THROUGH SATURDAY...UPPER LEVEL RIDGING OVER THE
ERN CONUS WILL BE THE MAIN CONCERN FOR THE LONG TERM.  SOUTHWESTERLY
FLOW CONTINUES AS THE CWA SITS RIGHT  ON THE BORDER BETWEEN  LIGHT
FLOW ALOFT UNDER THE RIDGE...AND THE AREA WHERE SHORTWAVES THREATEN
OFF AND ON THUNDERSTORMS.  AS A RESULT...LEFT THE ONGOING 30 POP IN
THE EXTENDED AS TYPICAL SUMMER PATTERN MAKES MORE DETAIL IN THE LONG
TERM PROBLEMATIC.  THAT BEING SAID...THINK THE TEMPERATURES ARE
UNDERDONE...AND WILL CONTINUE THE TREND TO BRING THEM UP.  MOS HAS
BEEN GOING UP WITH EACH ISSUANCE...AND HAS BEEN UNDERCUTTING THE
TEMPS AS WELL.  CLIMATOLOGY HAS TEMPS NEAR 80...BUT WITH SUCH WARM
AIR ALOFT...PLENTY OF SUNSHINE...AND SSW FLOW HOLDING
CONTROL...THINK THE MOS IS BEING PULLED DOWN IN A BIG WAY BY THE
CLIMO 80.  WILL CONTINUE TO WARM THE GRIDS AS FORECAST SHOULD BE
WARMER FOR A WHILE.

&&

.ILX WATCHES/WARNINGS/ADVISORIES...
IL...NONE.

HARDIMAN/HJS
Hazardous weather outlook, Jun 5, 11:16 AM CDT, 2 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LINCOLN IL
1116 AM CDT SUN JUN 5 2005

ILZ027>031-036>038-040>057-061>063-066>068-071>073-052215-
CASS-CHAMPAIGN-CHRISTIAN-CLARK-CLAY-COLES-CRAWFORD-CUMBERLAND-
DE WITT-DOUGLAS-EDGAR-EFFINGHAM-FULTON-JASPER-KNOX-LAWRENCE-LOGAN-
MACON-MARSHALL-MASON-MCLEAN-MENARD-MORGAN-MOULTRIE-PEORIA-PIATT-
RICHLAND-SANGAMON-SCHUYLER-SCOTT-SHELBY-STARK-TAZEWELL-VERMILION-
WOODFORD-
INCLUDING THE CITIES OF...BLOOMINGTON...CHAMPAIGN...DANVILLE...
DECATUR...EFFINGHAM...FLORA...GALESBURG...HAVANA...JACKSONVILLE...
LAWRENCEVILLE...LINCOLN...MATTOON...PEORIA...SHELBYVILLE...
SPRINGFIELD AND TAYLORVILLE
1116 AM CDT SUN JUN 5 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND SOUTHEAST ILLINOIS.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT CHANCE FOR SEVERE THUNDERSTORMS OVER PARTS OF
CENTRAL AND SOUTHEAST ILLINOIS TODAY.  SCATTERED THUNDERSTORMS THAT
HAVE DEVELOPED LATE THIS MORNING WEST OF I-55 WILL BRING THE THREAT
OF SOME GUSTY WINDS AND PERHAPS SMALL HAIL AS THEY MOVE RAPIDLY NORTH
AND EASTWARD.  HOWEVER... AS A WEAK COLD FRONT APPROACHES THE AREA
THIS AFTERNOON... MORE ORGANIZED THUNDERSTORM ACTIVITY IS EXPECTED TO
DEVELOP. THE PRIMARY THREAT FOR THIS AFTERNOON WILL BE STORMS CAPABLE
OF PRODUCING DAMAGING WIND GUSTS... WITH A LESSER THREAT FOR LARGE
HAIL.  DRIER AIR MOVING IN ALOFT THIS AFTERNOON MAY REDUCE THE SEVERE
WEATHER THREAT WEST OF I-55... ALSO THE BEST INSTABILITY APPEARS TO
MAINLY BE FOCUSED EAST OF ILLINOIS.  AS SUCH... IT APPEARS THE BEST
THREAT FOR SEVERE WEATHER IN CENTRAL ILLINOIS WILL MAINLY BE EAST OF
I-55 LATER THIS AFTERNOON THROUGH EARLY THIS EVENING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THE THREAT FOR ORGANIZED THUNDERSTORMS WILL INCREASE AGAIN ACROSS
PARTS OF CENTRAL AND SOUTHEAST ILLINOIS LATE WEDNESDAY AND CONTINUE
INTO FRIDAY EVENING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EVENING...
ROUGHLY FROM 200 PM UNTIL 800 PM.

&&
THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC AND CLIMATE
INFORMATION...IS AVAILABLE ON THE WEB AT:

HTTP://WWW.WEATHER.GOV/LINCOLN. THIS ADDRESS IS ALL IN LOWER CASE.

HARDIMAN

The office that day

Everything else NWS Lincoln, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 5, 6:01 AM CDTSevere Thunderstorm WarningILXSchuyler38 min
Jun 5, 6:59 AM CDTSevere Thunderstorm WarningILXFulton30 min
Jun 5, 2:53 PM CDTSevere Thunderstorm WarningILXEdgar37 min

Nearby

Severe Thunderstorm Warnings in Illinois, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.